Iowa, 2015High Wind in Iowa, July 18, 2015
July 18, 2015 · NWS FSD · 1 event in 1 county or zone
A heat burst from decaying thunderstorms caused widespread tree damage in and near Storm Lake in Buena Vista County in northwest Iowa during the predawn hours of July 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat burst from decaying thunderstorms caused widespread tree damage in and near Storm Lake in Buena Vista County in northwest Iowa during the predawn hours of July 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 2:49 AM CST, 6 minutes earlier.
Area forecast discussion, Jul 18, 2:49 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 AM CDT SAT JUL 18 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 349 AM CDT SAT JUL 18 2015
MINIMAL LINGERING CONVECTIVE CHANCES ACROSS OUR EAST ARE THE PRIMARY
CHALLENGE THIS MORNING. EARLY MORNING ACTIVITY...MAINLY SHOWERS...IS
EXPECTED TO LARGELY BE EAST OF OUR FORECAST AREA BY THE START OF THE
DAYTIME FORECAST PERIOD AT 12Z...THOUGH WILL HANG ON TO A SMALL POP
FOR AN HOUR OR TWO TO COVER SOME UNCERTAINTY. FOCUS WILL THEN BE ON
PRIMARY COOL FRONTAL BOUNDARY PUSHING INTO EASTERN PARTS OF THE AREA
THIS AFTERNOON. TOUGH TO SAY EXACTLY WHERE BOUNDARY WILL END UP IN
THE WAKE OF THE MORNING ACTIVITY...BUT GENERAL CONSENSUS AMONG THE
MODELS SHOWS A WEAK BOUNDARY NEAR/EAST OF HIGHWAY 60 CORRIDOR IN THE
EARLY AFTERNOON...EXITING BY 21Z. VERY WEAK CONVERGENCE INDICATED
ALONG THE BOUNDARY...WITH VERY LITTLE UPPER SUPPORT TO TRIGGER STORM
DEVELOPMENT...AND WITH THAT THINK IT WILL BE TOUGH TO BREAK THE CAP
SEEN ON FORECAST SOUNDINGS IN OUR FAR SOUTHEAST THIS AFTERNOON.
CANNOT COMPLETELY RULE OUT AN ISOLATED STORM THOUGH...SO WILL CARRY
SLIGHT CHANCE IN THE EXTREME SOUTHEAST AROUND KSLB FOR THE EARLY TO
MID AFTERNOON BEFORE THE FRONT EXITS THE AREA. IF STORMS DO DEVELOP
THERE...MID LEVEL LAPSE RATES STEEP ENOUGH TO SUPPORT MARGINAL HAIL
THREAT. INCREASING SUNSHINE AND DECENT MIXING IN PREDOMINANT WEST TO
NORTHWEST LOW LEVEL FLOW SHOULD HELP TEMPERATURES WARM INTO THE MID
80S MOST AREAS...WITH DECREASING HUMIDITY LEVELS ACROSS NORTHWEST
HALF OF THE AREA WHERE DEEPER MIXING IS LIKELY.
DRIER LOW LEVEL AIR EXPECTED TO PUSH SOUTHEAST THROUGH THE REMAINDER
OF THE FORECAST AREA THIS EVENING...AND WITH DECREASING WINDS AND A
DRIER AIR MASS IN PLACE...LOWS IN THE UPPER 50S TO LOWER 60S SHOULD
BE SEEN THROUGHOUT THE AREA.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 349 AM CDT SAT JUL 18 2015
EXPECT A FAIRLY PLEASANT AND MILD SUMMER DAY ACROSS THE AREA WITH
TEMPERATURES IN THE 80S AND DEW POINTS IN THE 50S.
COLD FRONT ASSOCIATED WITH A LOW OVER THE WESTERN GREAT LAKES IS
EXPECTED TO MOVE THROUGH THE NORTHERN PLAINS APPROACHING THE WESTERN
CWA EARLY MONDAY MORNING. THIS BOUNDARY IS EXPECTED TO CONTINUE TO
SHIFT EAST INTO THE UPPER MIDWEST ON MONDAY. WITH A MUCH MORE
UNSTABLE ATMOSPHERIC PROFILE ACROSS THE REGION THAN WAS SUGGESTED BY
THE MODELS 24 HOURS AGO...HAVE ADDED POPS BACK INTO THE FORECAST.
WILL LIKELY NEED TO INCREASE THESE POPS OVER THE NEXT FEW FORECAST
PACKAGES. TIMING OF THE FRONT IS SUCH THAT SEVERE WEATHER REMAINS
POSSIBLE...ESPECIALLY ACROSS THE EASTERN CWA WITH 0-6 BULK SHEAR
VALUES ONCE AGAIN APPROACHING 40 KNOTS.
ATMOSPHERE STABILIZES FAIRLY QUICK BEHIND THE BOUNDARY THOUGH
QUESTIONS REMAIN ON HOW MUCH CONVECTION WILL LINGER ACROSS NORTHWEST
IOWA MONDAY EVENING.
TUESDAY APPEARS TO BE A FAIRLY PLEASANT DAY ACROSS THE
AREA...HOWEVER...WINDS ARE FAIRLY QUICK TO BECOME SOUTH AND DRAW
MORE MOISTURE BACK INTO THE AREA AHEAD OF THE NEXT DISTURBANCE. THE
GFS WOULD SUGGEST A RELATIVELY STABLE BUT RAINY ENVIRONMENT ACROSS
THE AREA ON WEDNESDAY...WHILE THE ECMWF IS MORE UNSTABLE AND
CONVECTIVE. GIVEN CLIMATOLOGY THIS TIME OF YEAR SUGGESTS
THUNDERSTORMS...STUCK WITH THIS FOR NOW.
RELATIVELY QUIET WEATHER PATTERN TO ROUND OUT THE WEEK. HAVE DROPPED
MENTION OF POPS THURSDAY INTO FRIDAY. KEPT MENTION OF POPS FRIDAY
NIGHT AS THE NEXT SERIES OF MID LEVEL WAVES APPROACH FROM THE WEST.
TIMING WITH THIS FEATURES IS NON CONSISTENT FROM MODEL TO MODEL OR
FROM RUN TO RUN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1140 PM CDT FRI JUL 17 2015
CONVECTIVE THREAT WILL CONTINUE IN SOUTHEAST/EASTERN PORTIONS OF THE
AREA THROUGH THE PRE-DAWN HOURS...BUT SHOULD SHIFT EAST OF THE AREA
BY 12Z-14Z. PRIMARY THUNDER THREAT FOR KSUX WILL CONTINUE UNTIL 07Z-
08Z...WITHE MINIMAL POTENTIAL FOR THUNDER AT KFSD...THOUGH SHOWERS
WILL LINGER FOR A FEW HOURS BEYOND END OF THUNDER. VFR CONDITIONS
ARE EXPECTED TO DOMINATE THROUGH THE PERIOD...THOUGH BRIEF MVFR-IFR
CONDITIONS MAY ACCOMPANY THUNDERSTORMS EARLY IN THE PERIOD. VARIABLE
WIND GUSTS IN EXCESS OF 25-30KT ALSO LIKELY WITH THE PRECIPITATION
IN EASTERN AREAS EARLY THIS MORNING. MIXING WILL ALSO PRODUCE SOME
WIND GUSTS 15-25KT TO AREAS WEST OF I-29 LATE MORNING/AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Jul 17, 10:54 AM CST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT FRI JUL 17 2015
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ050-054>056-059>071-181700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1154 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
MNZ071-072-SDZ038>040-052-053-057-058-181700-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
BRULE-AURORA-
1154 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
In the hours before
Local storm report, Jul 17, 8:59 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST AVON 43.01N 98.07W
07/17/2015 E60 MPH BON HOMME SD TRAINED SPOTTER
BRANCHES DOWN
&&
AFLocal storm report, Jul 17, 9:08 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST SCOTLAND 43.15N 97.71W
07/17/2015 E52 MPH BON HOMME SD LAW ENFORCEMENT
&&
AFLocal storm report, Jul 17, 9:54 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG VIBORG 43.17N 97.08W
07/17/2015 TURNER SD LAW ENFORCEMENT
GOLF CART BLOWN ACROSS PARKING LOT.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jul 17, 10:16 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND DMG 2 NW SIOUX CITY 42.52N 96.43W
07/17/2015 WOODBURY IA TRAINED SPOTTER
4 INCH DIAMETER TREE BRANCHES BLOWING DOWN
BY ESTIMATED WIND GUSTS AT 65 MPH.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMHigh Wind, Buena Vista
- When
- July 18, 2:55 AM CST
- Where
- Buena Vista forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Damaging winds caused by a heat burst caused widespread tree damage in and near Storm Lake. The temperatures rose quickly from 69 to 84 during the event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587497.